Alert archive / Oregon / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood watch at Jul 31, 2021, 2:49 PM PDT for Columbia County, Walla Walla County, Washington; 11 counties in Oregon. It took effect at Jul 31, 2021, 5:00 PM PDT. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2021, 2:49 PM PDT (21:49 UTC)
- In effect from
- Jul 31, 2021, 5:00 PM PDT
- Expired
- Aug 1, 2021, 8:37 PM PDT
- In force
- 28 hr
- Issued by
- NWS Pendleton, OR
- Flood severity
- None
Counties Crook County, OR, Deschutes County, OR, Gilliam County, OR, Grant County, OR, Jefferson County, OR, Morrow County, OR, Umatilla County, OR, Union County, OR, Wallowa County, OR, Wasco County, OR, Wheeler County, OR, Columbia County, WA, Walla Walla County, WA
The radar
The Pendleton radar (KPDT), 77 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044 WGUS66 KPDT 312149 FFAPDT URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pendleton OR 249 PM PDT Sat Jul 31 2021 .Thunderstorms producing heavy rain may lead to flash flooding especially over and near burn scars. ORZ049-050-502-503-505-506-WAZ030-011400- /O.NEW.KPDT.FF.A.0001.210801T0000Z-210802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grande Ronde Valley-Wallowa County- Northern Blue Mountains of Oregon- Southern Blue Mountains of Oregon-John Day Basin-Ochoco- John Day Highlands-Northwest Blue Mountains- Including the cities of Cove, Elgin, La Grande, Union, Enterprise, Joseph, Wallowa, Meacham, Tollgate, Long Creek, North Powder, Ukiah, Dayville, John Day, Mitchell, Monument, Spray, Brothers, Paulina, Prairie City, Seneca, and Ski Bluewood Resort 249 PM PDT Sat Jul 31 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... The National Weather Service in Pendleton has issued a * Flash Flood Watch for portions of Oregon and southeast Washington, including the following areas, in Oregon, Grande Ronde Valley, John Day Basin, Northern Blue Mountains of Oregon, Ochoco-John Day Highlands, Southern Blue Mountains of Oregon, and Wallowa County. In southeast Washington, Northwest Blue Mountains. * Through Sunday evening * Numerous showers and thunderstorms are expected through Sunday with some capable of producing heavy rainfall rates. * Rock slides and flash flooding will be possible in flooding prone areas such as burn scars and near steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Landslides and debris flows are possible during this flash flood event. People, structures and roads located below steep slopes, in canyons and near the mouths of canyons may be at serious risk from rapidly moving landslides. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
698 WGUS66 KPDT 011153 FFAPDT Flood Watch National Weather Service Pendleton OR 453 AM PDT Sun Aug 1 2021 .Thunderstorms producing heavy rain may lead to flash flooding especially over and near burn scars. ORZ503-505-506-011300- /O.CAN.KPDT.FF.A.0001.000000T0000Z-210802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Blue Mountains of Oregon-John Day Basin-Ochoco-John Day Highlands- Including the cities of Seneca, Paulina, Brothers, Dayville, Monument, Long Creek, North Powder, Spray, Ukiah, John Day, Mitchell, and Prairie City 453 AM PDT Sun Aug 1 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Oregon and northeast Oregon, including the following areas, in central Oregon, John Day Basin and Ochoco-John Day Highlands. In northeast Oregon, Southern Blue Mountains of Oregon has been cancelled. The Flood Watch is cancelled. The threat for heavy rain has diminished. A few showers and thunderstorms will be possible today mainly east of a Seneca to John Day to Ukiah line. $$ ORZ049-050-502-WAZ030-012000- /O.CON.KPDT.FF.A.0001.000000T0000Z-210802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grande Ronde Valley-Wallowa County-Northern Blue Mountains of Oregon- Northwest Blue Mountains- Including the cities of Elgin, Wallowa, Union, Meacham, Cove, Ski Bluewood Resort, Joseph, Enterprise, La Grande, and Tollgate 453 AM PDT Sun Aug 1 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of northeast Oregon and southeast Washington, including the following areas, in northeast Oregon, Grande Ronde Valley, Northern Blue Mountains of Oregon and Wallowa County. In southeast Washington, Northwest Blue Mountains. * Through this evening. * Numerous showers and thunderstorms are expected through this evening with some capable of producing heavy rainfall rates * Rock slides and flash flooding will be possible in flood prone areas such as burn scars and near steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Landslides and debris flows are possible during this flash flood event. People, structures and roads located below steep slopes, in canyons and near the mouths of canyons may be at serious risk from rapidly moving landslides. Flash flooding is a very dangerous situation. && $$ MV
488 WGUS66 KPDT 011250 FFAPDT Flood Watch National Weather Service Pendleton OR 550 AM PDT Sun Aug 1 2021 .Thunderstorms producing heavy rain may lead to flash flooding especially over and near burn scars. WAZ030-011400- /O.CAN.KPDT.FF.A.0001.000000T0000Z-210802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Blue Mountains- Including the cities of Ski Bluewood Resort 550 AM PDT Sun Aug 1 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southeast Washington, including the following area, Northwest Blue Mountains has been cancelled. The Flood Watch is cancelled. $$ ORZ049-050-502-012200- /O.CON.KPDT.FF.A.0001.000000T0000Z-210802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grande Ronde Valley-Wallowa County-Northern Blue Mountains of Oregon- Including the cities of Elgin, Wallowa, Union, Meacham, Cove, Joseph, Enterprise, La Grande, and Tollgate 550 AM PDT Sun Aug 1 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * A portion of northeast Oregon, including the following areas, Grande Ronde Valley, Northern Blue Mountains of Oregon and Wallowa County. * Through this evening. * Numerous showers and thunderstorms are expected through this evening with some capable of producing heavy rainfall rates * Rock slides and flash flooding will be possible in flood prone areas such as burn scars and near steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Landslides and debris flows are possible during this flash flood event. People, structures and roads located below steep slopes, in canyons and near the mouths of canyons may be at serious risk from rapidly moving landslides. Flash flooding is a very dangerous situation. && $$ MV
888 WGUS66 KPDT 012049 FFAPDT Flood Watch National Weather Service Pendleton OR 149 PM PDT Sun Aug 1 2021 ORZ049-050-502-020600- /O.CON.KPDT.FF.A.0001.000000T0000Z-210802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grande Ronde Valley-Wallowa County-Northern Blue Mountains of Oregon- Including the cities of Elgin, Wallowa, Union, Meacham, Cove, Joseph, Enterprise, La Grande, and Tollgate 149 PM PDT Sun Aug 1 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... The Flash Flood Watch continues for * A portion of northeast Oregon, including the following areas, Grande Ronde Valley, Northern Blue Mountains of Oregon and Wallowa County. * Until 11 PM PDT this evening. * Numerous showers and thunderstorms are expected through this evening with some capable of producing heavy rainfall rates * Rock slides and flash flooding will be possible in flood prone areas such as burn scars and near steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Landslides and debris flows are possible during this flash flood event. People, structures and roads located below steep slopes, in canyons and near the mouths of canyons may be at serious risk from rapidly moving landslides. Flash flooding is a very dangerous situation. && $$ JS
841 WGUS66 KPDT 020337 FFAPDT Flood Watch National Weather Service Pendleton OR 837 PM PDT Sun Aug 1 2021 ORZ049-050-502-020445- /O.CAN.KPDT.FF.A.0001.000000T0000Z-210802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Grande Ronde Valley-Wallowa County-Northern Blue Mountains of Oregon- Including the cities of Elgin, Wallowa, Union, Meacham, Cove, Joseph, Enterprise, La Grande, and Tollgate 837 PM PDT Sun Aug 1 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northeast Oregon, including the following areas, Grande Ronde Valley, Northern Blue Mountains of Oregon and Wallowa County has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ RSC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 2:38 PM PDT, 11 minutes earlier.
Area forecast discussion, Jul 31, 2:38 PM PDT, 11 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
238 PM PDT Sat Jul 31 2021
.SHORT TERM...Tonight through Monday...A southerly flow aloft with
embedded monsoon moisture will impact the forecast area through
Sunday with showers and thunderstorms. A shortwave currently moving
into southeast Oregon will serve as the trigger for the showers and
thunderstorms rest of this afternoon and overnight before it moves
north into Washington on Sunday. The atmosphere will remain moist on
Sunday and the heating of the day will serve as the trigger for
convection to fire off just about anywhere in the forecast area.
However, the most unstable region will be over the eastern mountains
Sunday. The precipitable water values are more than double normal
levels indicating that potentially heavy rainfall could occur in
association with these showers and storms. The most likely area for
the heavy rainfall will be over the eastern mountains this evening
through Sunday evening. Thus, a Flash Flood Watch has been issued.
The flow aloft will turn more southwesterly on Monday and the
atmosphere remains moist so could see some lingering thunderstorms
and showers mainly from central Oregon up through the eastern
mountains. Cloud cover and showers on Sunday keep temperatures cool
then will see a little warm up on Monday aided by more sunshine.
.LONG TERM...TUESDAY THROUGH FRIDAY...The extended period is
characterized by the interaction between the strong upper level
ridge over the Desert Southwest and a digging upper level trough
sliding down the BC coast toward the end of the period. The upper
level ridge is strongest and most influential during the beginning
of the long-term period. This allows for the hot temperatures to
return to the area, as highs in the mid 90s to low 100s will be
possible over the Lower Columbia Basin both Tuesday and Wednesday.
The orientation of the ridge to our south will allow for southwest
flow aloft to provide an avenue for instability to move along the
back end of the ridge and into our southern zones within the Eastern
Mountains. This allows for the potential for isolated thunderstorm
development through the afternoon. The same pattern occurs
Wednesday, but will be stronger due to an open wave that nears the
Northern CA/Southern OR coasts. This wave travels right through our
CWA late Wednesday into Thursday to provide a substantial chance of
widespread showers for the area. At least for now, the timing is
fortunate and occurs mainly in the overnight and early morning hours
Thursday, inhibiting instability and providing rain showers versus
thunderstorms. A slight break occurs before the main digging upper
level trough nears Vancouver Island Friday as guidance suggests the
trough will travel through WA and OR over the weekend to provide
additional widespread showers and afternoon thunderstorms.
Temperatures will drop to more seasonal highs after Wednesday, as
highs hover in the upper 90s to low 100s Wednesday before dropping
into the mid 80s Thursday for the Lower Columbia Basin.
Guidance is in good agreement with the overall pattern, with minor
differences in location and speed of the open wave and associated
main upper level trough. This merely relates to showers initiating
earlier Wednesday night/Thursday morning and how long the break is
between the open wave and the incoming digging upper level trough.
The minor variance between guidance is also highlighted through the
500 mb EOF patterns, as variance stays below 33% through Saturday.
The largest variance occurs Tuesday, and is related to the
open/closed wave, and its absorption into the main digging trough.
The GFS briefly closes the low before opening back up as it
approaches the CA/OR coasts Wednesday morning, whereas the ECMWF
keeps the low open and tracks slowly onshore. Both waves move
through our area, with the GFS overnight Wednesday into early
Thursday whereas the ECMWF holds off and travels through during the
afternoon hours. The cluster phase space highlights less overall
spread and closer deterministic and ensemble means with the ECMWF
than the GEFS, however, both the GEFS' means are much closer to the
origin point along the x-axis - in fact they are on opposite sides.
This means that the GEFS is fully representing the mean of the 500
mb EOR1 Pattern. Also, when looking back at past cluster phase space
runs, the GEFS means have stayed much more consistent and overall
spread continues to decrease. Thus, current confidence and forecast
leans more toward the GFS outcome. 75
.AVIATION...18Z TAFS...VFR conditions across all sites, which will
stay the course through the period. Breezy afternoon conditions
expected at DLS/RDM/BDN with gusts between 15-20 kts out of the
northwest. Winds subside across all sites BY 07Z. 75
&&
.FIRE WEATHER...A Red Flag Warning remains in effect through this
evening as thunderstorms move into central and eastern Oregon. These
storms will become increasingly wet through the evening and
overnight. Although more thunderstorms are expected on Sunday the
abundance of moisture and rising humidities mitigates the potential
for new fire starts so do not expect the need to extend the warning
beyond this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 71 95 67 98 / 40 20 20 10
ALW 70 94 71 98 / 40 40 20 10
PSC 72 96 74 100 / 30 20 10 10
YKM 75 94 71 99 / 20 20 10 10
HRI 73 98 70 102 / 20 20 10 10
ELN 66 90 66 95 / 30 30 10 10
RDM 67 95 60 95 / 30 20 10 20
LGD 72 88 64 92 / 60 40 20 20
GCD 69 91 62 95 / 70 30 20 30
DLS 78 97 71 101 / 20 20 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until midnight PDT tonight for ORZ610-611-640-
642>645.
Flash Flood Watch from 5 PM PDT this evening through Sunday
evening for ORZ049-050-502-503-505-506.
WA...Red Flag Warning until midnight PDT tonight for WAZ643-645.
Flash Flood Watch from 5 PM PDT this evening through Sunday
evening for WAZ030.
Heat Advisory until 8 PM PDT this evening for WAZ026>029.
&&
SHORT TERM...91
LONG TERM....75
AVIATION...75The office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:44 PM PDT | Flash Flood Warning | PDT | Grant | 108 min |
Nearby
Flash Flood Watches in Oregon, 2021Flash Flood Watches in Washington, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.